clopen.solutions
OP-00072 Partially resolved

Minimum number of orthogonal conjugations for diagonal pinching

Submit a result

For $X \in \mathbb{R}^{d \times d}$ let $\Delta(X)$ be its diagonal part, and let $\varphi(d)$ be the least $q \ge 1$ for which there are $U_1, \dots, U_q \in O(d)$ with $$\Delta(X) = \frac1q \sum_{i=1}^q U_i X U_i^{T} \quad \text{for every } X \in \mathbb{R}^{d \times d}.$$ The same $U_1, \dots, U_q$ must serve every $X$. Taking $q = 2^{\lceil \log_2 d \rceil}$ always works (Bourin and Lee).

Problem. Determine $\varphi(d)$ for every $d \ge 1$.

Source: Bourin and Lee (2026), Question 4.8.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
FA — Functional Analysis
Secondary
NA
Keywords
OpenProblemsInNLA, orthogonal matrices, pinching
Literature checked
Oct. 2, 2026 by clemens-admin

References

@misc{bourin2026,
  author        = {Bourin, Jean-Christophe and Lee, Eun-Young},
  title         = {Averages over matrix unitary orbits and spectral order},
  year          = {2026},
  eprint        = {2606.15624},
  archivePrefix = {arXiv},
}
@article{bhatia2000,
  author  = {Bhatia, Rajendra},
  title   = {Pinching, trimming, truncating, and averaging of matrices},
  journal = {Amer. Math. Monthly},
  volume  = {107},
  number  = {7},
  year    = {2000},
  pages   = {602--608},
  doi     = {10.2307/2589115},
}
@misc{openproblemsinnla-mi08,
  author       = {Townsend, Alex},
  title        = {{MI-08}: Minimum number of orthogonal conjugations for diagonal pinching},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-08/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Resolution claims

Matthew J. Colbrook

Let $\varphi(d)$ be the least $q$ for which fixed orthogonal matrices $O_1,\dots,O_q$ satisfy $\Delta(X)=\frac1q\sum_iO_iXO_i^T$ for every real $d\times d$ matrix $X$. Let $a(d)$ be the corresponding length when the $O_i$ may depend on $X$. Both equal $h(d)$, the least number of rows of a $\pm1$ matrix $H$ with $H^TH=h(d)I_d$. The upper bound uses the diagonal sign matrices given by the …

Partial resolution · not verified · fidelity not established · posted on GitHub 11 Sep 2026

Status history

WhenChangeByReason
2026-10-08 Open → Partially resolved The registry's curators Fixed and adaptive orthogonal pinching have the same length v1 recorded from OpenProblemsInNLA @ eb7c9d6, MI-08/solution.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00072, "Minimum number of orthogonal conjugations for diagonal pinching", clopen.solutions.